Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 416, NWS Pueblo, CO

July 18, 20234 counties in Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 18, 2023, 5:31 PM MDT for 4 counties in Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2023, 5:31 PM MDT (23:31 UTC)
Expired
Jul 18, 2023, 6:15 PM MDT
In force
44 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bent County, CO, Crowley County, CO, Kiowa County, CO, Otero County, CO

The radar

The Pueblo radar (KPUX), 82 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 405 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-742 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
739 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:50 PM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 18, 3:50 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
350 PM MDT Tue Jul 18 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 350 PM MDT Tue Jul 18 2023

1) Hot conditions and isolated shower and thunderstorm chances
continue into the evening.

2) More widespread thunderstorm chances on Wednesday, along with
the risk of severe storms across the plains.

Hot conditions with mainly dry weather ongoing across southern
Colorado at this time, as 700mb temps around 20C are in place. In
this environment, many locations along the I-25 corridor from Pueblo
south are in the low 100s. Elsewhere, most locations are in the mid
to upper 80s and 90s. Did increase high temperatures this afternoon,
but no big changes to the current Heat Advisory in place, with
conditions improving by mid evening. Still potential for at least
isolated 5showers and thunderstorms this afternoon into the
evening time frame, as some passing mid level impulses move
overhead and as a low level easterly component into the higher
terrain is in place. While that is the case, any development over
the higher terrain and into the I-25 corridor will likely struggle
given the drier air along with westerly winds and hot temps at
700mb. Did keep low chance pops over the Pikes Peak region/Palmer
Divide, where slightly greater focus could support some higher
potential for showers and thunderstorms. In this location, gusty
outflow winds will likely accompany any thunderstorm.

Further to the east across the plains, much higher dewpoints right
along the CO/KS border are helping support some rather concerning
CAPE values. In this location and at this time, SBCAPE is
approaching 5000 j/kg. RAP analysis is also showing high amounts of
CIN in place, which some guidance indicating won't likely erode.
This seems reasonable especially with the strong capping/high 700mb
temps in place. So, while this instability and higher moisture is in
place over the far eastern plains, this capping and generally
lacking surface trigger should limit thunderstorm development here
as well into the evening hours. There is some indication of better
lee troughing over east central and northeast Colorado late today.
If so, this could potentially offset the limiting factors and help
with a few more storms this evening. Latest HRRR run is showing this
trend and think locations from northern Bent, northern Prowers, and
into Kiowa county could see an isolated severe storm or two. If any
severe storms were to tap into this energy, large hail in the 1-2
inch range and wind gusts up to 70 mph would be possible.

Slightly cooler conditions on Wednesday, though temperatures well
into the 90s still expected over much of the plains. Temps in the
upper 80s to around 90 expected over the San Luis Valley, though
don't look to be high enough to support the need for an additional
Heat Advisory. Thunderstorm chances, coverage, and intensity all
increase on Wednesday as increases in moisture, low level focus, and
upper level support are expected. An earlier start time is expected,
with development over and near the mountains possible as soon as
midday. Development is then expected to move into the I-25 corridor
during the afternoon hours where it will encounter CAPE in the 500-
750 j/kg range and shear in the 30-40kt range. Some potential for
pockets of higher instability, that will support the risk of severe
storms in this location, and with similar conditions over most of
the plains, this risk will extend there as well. In these locations,
think one inch hail and wind gusts to 60 mph will be the main risks.
Later in the day and further to the east, along and east of a Kim to
Lamar line, much higher instability will be in place and will
support the risk of higher intense storms. Think hail two inches or
higher and wind gusts to around 70 mph will be possible with any
severe storm.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 350 PM MDT Tue Jul 18 2023

Key Messages:

1) Strong to severe storms and locally heavy rainfall across
   southeast Colorado Thursday.

2) Cooler temperatures through the end of the work week with
   warmer and drier weather for the weekend.

3) Signs of the "monsoon" next week?

Wednesday night-Friday night...Ongoing strong to severe storms
across the southeast plains late Wednesday afternoon and evening
looks to send a re-enforcing surge of low level moisture back across
the area Wednesday night, with the potential for stratus early
Thursday morning across the I-25 Corridor and plains. Latest models
continue to indicate dew pts remaining in the mid 50s to mid 60s
across southeastern Colorado, with SBCAPE of 1500-2500 j/kg in place
through the afternoon. This, along with a progged short wave within
the northwest flow aloft across the Rockies will lead to the
potential for strong to severe storms producing large hail and
damaging winds across much of southeast Colorado on Thursday. In
addition, with expected increasing available moisture as PWATS
approach 150 percent of normal, heavy rain and localized flash
flooding will also be possible, especially as storms merge into an
MCS across the southeast plains through the late afternoon and
evening. With that said, SPC's Day 3 slight outlook for severe
weather and WPC's Day 3 slight outlook for excessive rainfall across
southeast Colorado look good. Further west, with only a slight
increase in available moisture, could see a isolated to scattered
afternoon and evening showers and storms on Thursday, with
convection expected to be higher based.

Ongoing convection across the southeast plains Thursday evening
sends another surge of moisture back across the area, with stratus
possible again Friday morning. On Friday, the best moisture and
instability looks to be shunted across the southern tier of Colorado,
with cooler temperatures looking to keep the far southeast plains
too stable. With that said, will likely see showers and storms
developing over the higher terrain, especially across the southern
mountains Friday afternoon, with storms trying to push east into the
more stable atmosphere across the I-25 Corridor and plains. Friday
looks to be the coolest day of the week.

Saturday-Sunday...Upper high across the Desert SW builds into the
Four Corners region through the weekend, bringing warmer and drier
weather to the area, with isolated to scattered high based showers
and storms possible over and near the mts. Temperatures to warm to
at and abo5ve summer seasonal levels through the weekend.

Monday-Tuesday...Operational models and ensemble data continue to
indicate the possible start of the monsoon, as the upper high is
shunted southeast of the area with PWATs progged to increase to at
and slightly above seasonal levels. This will lead to s slow
increase in shower and thunderstorm activity across the higher
terrain through the period, with some concern of critical fire
weather conditions with initial dry lightning potential across
western and into south central Colorado. Temperatures look to
remain at and above seasonal levels through early next week.

&&
5
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 350 PM MDT Tue Jul 18 2023

No big change in thinking at the start of the forecast period,
with an isolated shower or storm remaining possible across COS and
PUB early this evening. Still don't think any widespread
thunderstorms are possible, but an isolated storm capable of
producing gusty winds will remain possible. Conditions across ALS
will continue to be dry, with this continuing tonight into
Wednesday morning. Additional shower and thunderstorm chances
return by midday Wednesday at all sites. While chances will be
highest across COS and PUB, ALS will have the potential to observe
a window of showers or storms Wednesday afternoon. Development
could start earlier, with potential impacts beginning as soon as
early afternoon. Additional forecasts will likely need to include
more prevailing conditions especially for COS and PUB, potentially
through the end of the forecast period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM MDT this evening for COZ069>071-077-083-
086>088.

&&

SHORT TERM...RODRIGUEZ
LONG TERM...MW
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 18, 11:40 AM MDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1140 AM MDT Tue Jul 18 2023

COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1140 AM MDT Tue Jul 18 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Hot temperatures will return to south central and southeast
Colorado today, especially across areas along and south of Highway
50.  Take extra precautions to avoid heat exhaustion if you work or
spend time outside today.

Isolated to scattered thunderstorms will develop over the mountains
today, spreading eastward across the I-25 corridor and southeast
plains from mid-afternoon to early evening. From I-25 westward,
storms will produce lightning and gusty winds of 50 to 60 mph, but
mainly light rainfall. Over the plains, storms will be stronger,
with wind gusts over 60 mph, hail to half dollar size and brief
heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered afternoon and evening thunderstorms will develop on
Wednesday, initially over the mountains and then move into the
plains by late afternoon and throughout the evening. Some storms
will likely become severe over the far eastern plains. Main threat
with severe storms will be large hail of 2 inches or greater, and
outflow winds of up to 70 mph possible. There could also be a
brief landspout or weak tornado over the far southeastern plains.

Scattered to numerous afternoon and evening thunderstorms are
expected on Thursday, with some of the storms likely becoming severe
over the plains. Damaging winds and large hail will be main threat
again with severe storms, although a few tornadoes cannot be ruled
out over the southern plains.

Drier on Friday, although there will be some isolated afternoon
and evening thunderstorms possible, mainly over the higher
terrain. Thunderstorm activity will begin to ramp back up again this
upcoming weekend and into early next week as the monsoonal pattern
becomes more pronounced.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

RODRIGUEZ/RODRIGUEZ

In the hours before

Special weather statement, Jul 18, 3:47 PM MDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Pueblo Co
347 PM MDT Tue Jul 18 2023

COZ084>086-190000-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
INCLUDING Black Forest, Colorado Springs, Peterson AFB,
and Pueblo
347 PM MDT Tue Jul 18 2023

...Scattered showers and thunderstorms this evening...

Scattered rain showers and thunderstorms will remain possible
through this evening across Pueblo and El Paso Counties. While
severe weather is not expected at this time, gusty winds up to 50
mph will be possible. Gusty winds may still be possible even if
precipitation is not reaching the ground. Secure loose outdoor
objects.
Special weather statement, Jul 18, 4:10 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
410 PM MDT Tue Jul 18 2023

COZ079-086>088-182300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
410 PM MDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northeastern
Huerfano, northwestern Las Animas and southwestern Pueblo Counties
through 500 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near
Walsenburg, or 22 miles east of Spring Burn Scar north of Highway
160. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Walsenburg and Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3760 10480 3773 10494 3789 10490 3790 10465
      3785 10443 3764 10452
TIME...MOT...LOC 2210Z 222DEG 2KT 3772 10476

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Simcoe
Special weather statement, Jul 18, 4:33 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
433 PM MDT Tue Jul 18 2023

COZ086>088-094-182315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
433 PM MDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of southwestern Otero,
east central Huerfano, north central Las Animas and southeastern
Pueblo Counties through 515 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Walsenburg, or 34 miles east of Spring Burn Scar north
of Highway 160, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern Otero,
east central Huerfano, north central Las Animas and southeastern
Pueblo Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3759 10456 3774 10460 3787 10443 3778 10406
      3765 10406 3764 10403 3760 10403 3756 10407
TIME...MOT...LOC 2232Z 249DEG 14KT 3771 10451

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Simcoe
Special weather statement, Jul 18, 4:49 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
449 PM MDT Tue Jul 18 2023

COZ089-093-095-097-182330-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
449 PM MDT Tue Jul 18 2023

...A strong thunderstorm will impact portions of northeastern Otero,
southwestern Kiowa, Crowley and northwestern Bent Counties through
530 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sugar City, or 25 miles northwest of La Junta,
moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ordway, Sugar City, Crowley and Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3832 10332 3815 10351 3817 10393 3834 10398
      3852 10389 3852 10351 3853 10350 3852 10335
TIME...MOT...LOC 2249Z 275DEG 7KT 3833 10373

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Simcoe

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:10 PM MDTSpecial Weather StatementPUBHuerfano50 min
Jul 18, 4:33 PM MDTSpecial Weather StatementPUBLas Animas42 min
Jul 18, 4:49 PM MDTSpecial Weather StatementPUBCrowley41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.